First, thanks for a great resource. It’s much appreciated.
7 years ago at 42 I was diagnosed with familial DCM and moderate to severe HF, EF of 35% or so, but was in excellent shape, racing and doing well in sprint triathlons and such, but would ‘crash’ after 60 minutes of exercise. My HR was running at around 175 or so and an hour was all I could do. No other symptoms and never been congestive. Apparently my exercise capacity was quite at odds with my diagnosis. See a cardiologist, start the BB’s and Ace Inhibs, and 18 months later my heart size has shrunk to a bit smaller than average and EF is up to 50% or so. Docs say it’s an enormous improvement (same treatment for same diagnosis on my brother yielded similar results) but I feel waaay worse. Conditioning is declining, muscles weakening; speed and endurance worse each year, even one flight of stairs can cause noticeable dyspnoea. I was much fitter, faster, and happier with my quite dilated heart. Having tried several different BB’s and different dosages I am now close to giving up on the BB’s despite knowing the ramifications. I feel my exercise capacity's relationship to my current cardiac situation has reversed from the date of diagnosis. I read about a cardiologist at University College London who believes that low doses of Digoxin can ameliorate some of this de-conditioning and help many patients feel better. Some of his peers think he’s lost it. Recent studies apparently suggest such doses of Digoxin do not increase all cause mortality, though there may be a slight increase of Sudden Cardiac Death, and a similar decrease in long term CHF deaths. So is this guy off his rocker? Could it be worth a try? Thanks for your thoughts.
I agree with most of your post--specifically, you have had an excellent response to medical therapy (ie the ace inhibitor and the beta blocker) and I think it would be very unfortunate to have to stop the beta blocker.
1. Digoxin is not unreasonable. It will NOT make you liver longer but studies have shown it to make some CHF patients feel better (particularly those who had EFs in the range you initially had--ie 35% but not quite as much with an EF around 50%). In the end, a low dose of digoxin in safe but I am not sure how much better it will make you feel.
2. Depending on the dose of beta blocker you are on, you could try a lower dose or "temporarily" wean yourself off of it simply to see if it is indeed the beta blocker causing your symptoms--it might not be and then you would obviously restart it. If it IS the beta blocker, you may have to find a happy medium because there is a real possibility that your severe heart failure could recur
3. I would make sure to exclude ALL other causes of fatigue, etc. There are so many causes--ie anemia, thyroid, sleep apnea, depression, etc the list is endless so make sure that you are not missing anything else.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.